Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Grand Rapids, MI

September 3, 2002Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2002, 1:40 AM EDT for Newaygo County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2002, 1:40 AM EDT (05:40 UTC)
Expired
Sep 3, 2002, 2:15 AM EDT
In force
35 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS53 KGRR 030540
SVRGRR
MIC123-030615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 AM EDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 215 AM EDT

* AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF NEWAYGO...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CROTON HEIGHTS AROUND 145 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:05 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 2, 11:05 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EDT MON SEP 2 2002

SCATTERED CONVECTION OVER THE GRR FORECAST AREA AT THIS TIME IS
ASSOCIATED WITH THE LLJ AND THE CORRESPONDING WAA. KGRR VWP IS
INDICATING 50 KNOTS OF WIND FROM THE SOUTHWEST AT 3000FT...WHICH IS
ADVECTING WARM/UNSTABLE AIR INTO THE FORECAST AREA. UPSTREAM A
STRONG TO SEVERE LINE OF THUNDERSTORMS OVER WISCONSIN CONTINUES TO
PRESS OFF TO THE EAST/SOUTHEAST TOWARD THE FORECAST AREA. AIR OVER
WISCONSIN IS MORE UNSTABLE WITH LI/S STILL AROUND -7 NEAR MKE. LI/S
OVER SOUTHWEST LOWER MICHIGAN ARE NEAR -5 UP NEAR PENTWATER TO
AROUND -2 NEAR JACKSON. CONVECTION IS BEING AIDED BY THE STRONG LLJ
AND A POTENT LOOKING SHORTWAVE MOVING THROUGH THE NORTHERN GREAT
LAKES. THE MAIN LIFT ASSOCIATED WITH THE SHORTWAVE IS LOCATED TO THE
NORTH HOWEVER. WITH STABILITY INCREASING THROUGH THE NIGHT AND THE
MAIN AFFECTS OF THE SHORTWAVE LOCATED NORTH...EXPECT A SLOW
DIMINISHING TREND TO THE CONVECTION AS IT MOVES EAST/SOUTHEAST. OF
MOST CONCERN WILL BE STRONG WIND GUSTS WITH A UNIDIRECTIONAL PROFILE
AND 50 KNOTS OF WIND NOT THAT FAR OFF THE GROUND. WILL CARRY LIKELY
POPS TO THE NORTH AND WEST AND CHANCE POPS IN THE SOUTHEAST. ZONES
ALREADY SENT.

.GRR...NONE.

DUKESHERER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:53 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.